Searching for the Perfect Antidepressant

Searching for the perfect antidepressant can be such a difficult process. Prozac was my companion for a good 8 years. During that time, I was always aware of and worried about the arrival of the day when I would have to switch. Prozac was never 100% effective (it didn’t do much for my anxiety), but it worked well enough that I was able to manage mild depression and anxiety on my own with self-care while I was on it.

Almost two years ago (November 2015), I started noticing some issues popping up. I wrote a note on my phone to make sure I kept track in case I needed to go back to my psychiatrist. My notes read:

  • Scatterbrained, difficulty focusing in conversations
  • Disproportional anger
  • Increased headaches/migraines, back & neck pain
  • Stress dreams almost every night
  • Decreased interest in doing things I normally enjoy

sleeping woman in bed

It then took me a year of feeling this way before I finally did anything about it. The big reason for my delay was fear. I knew Prozac wasn’t the best medication for me, but it felt good enough when I thought of what I would need to go through to find a new medication. Changing antidepressants is, frankly, horrible. The mood swings are intense, and the withdrawals can be debilitating.

But my mental health problems started impacting my relationships and my work. Good enough was no longer cutting it.

I reached out to my friend Chelley and asked her to do me a favor. I asked her to bug the heck out of me until I made an appointment. And she did that for me, sending me a few messages over the course of a week or two, and then I finally went in to see my (new) psychiatrist in November.

To my surprise, my psychiatrist suggested I stick with Prozac. He gave me something called Seroquel to help with anxiety on an as-needed basis. Unfortunately, it put me to sleep when I took even a quarter of a pill. That was not going to help me in the middle of a work day!

It took me until March to go back and see the psychiatrist again. He then suggested I try Wellbutrin with the Prozac. So I started with a low dose of Wellbutrin a couple of days later. At first, I felt pretty good and could deal with the mild side effects (thinking they would dissipate). I was able to concentrate better at work and I wasn’t dreading every single task at home. I was optimistic that this medication would work out.

BUT–of course there is a but–a few days in I started feeling physically unwell after increasing the dose to what was supposed to be a therapeutic level. I got a headache on the right side of my head and around my eye and it wouldn’t respond to pain reliever. Around 3pm each day I started getting nauseated and exhaustion would hit. I thought I was just adjusting to a new medication, but about a week in, I ended up in bed, completely laid out with nausea, headache, exhaustion, sweating and shivering. Plus, it felt like my brain was literally burning.

It was Serotonin Syndrome.

So I went back to the psychiatrist again and we decided to stop the Prozac and Wellbutrin and try something else. Thus began the withdrawal journey!

I won’t bore you with those details, but it wasn’t pleasant. I got off the Prozac and transitioned onto Lexapro in mid-April. I started off small (my psychiatrist is cautious after the burning brain incident), and then increased the dosage when it didn’t seem to be working all that well.

Three and a half months later, it’s still not working well. Sometimes I’m okay and feel like myself, and sometimes I am bawling for no reason or hiding in my bedroom with paralyzing anxiety. My hair is also falling out. (Note: My psychiatrist says, “Hair loss is not a common side effect from Lexapro, so I’m not sure what’s causing this.” My internet search suggests differently, but whatevs. I’ll see if it goes away after I stop the Lexapro.)

I feel bad for those around me. I snap at or start arguments with my husband. I am spacey with my kids. I make stupid mistakes at work. I complain almost constantly on Twitter. And I feel horrible about all of it.

I have an appointment this week to go back in to see my psychiatrist and hear what he suggests trying next. I just want to feel okay again. Why is it so hard?

If you enjoyed this post, consider leaving a comment or subscribing to the RSS feed to have future articles delivered to your feed reader.

Comments

  1. Holly Gee says:

    That sucks. I take Wellbutrin right now…only Wellbutrin and it’s been very helpful for me. I get crazy PMS. I was fine for the rest of the month, but the PMS was debilitating so I take Wellbutrin daily and it has made a world of difference. I took Prozac years ago for 4 months and I felt like I was on speed (if I could imagine such a thing). I went off of it and had horrible withdrawals and went through a 2 year menopause because of it. Imo, Prozac is rough stuff compared to what’s available now. I did not take Wellbutrin for a month once (because I was lazy) and I never had withdrawal symptoms. My PMS symptoms returned and that was it.

Speak Your Mind

*